Colorado, 2003

Hail and Damaging Wind in Colorado, April 17, 2003

April 17, 2003 · NWS BOU · 5 events in 4 counties and zones

2 hail, 2 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 17, 12:24 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 17, 12:24 PM MST, 4 hours 33 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
125 PM MDT THU APR 17 2003

SHORT TERM DISCUSSION: MDLS SOUNDING CONTINUE TO ADVERTISE STRONG
SHEAR PROFILE FOR THUNDERSTORMS AROUND 00Z TNGT...BUT LOW LEVEL MSTR
WILL REMAIN A QUESTION MARK AND WARMING TODAY HAS BEEN SLOWER THAN
EXPECTED. CAPES GENERATED BY THE SOUNDINGS IN THE 800-1000 J/KG
RANGE WITH MOST OF THE MSTR HIGH BASED.  AS A RESULT...MOST OF THE
STORMS THAT DEVELOP ALONG THE URBAN CORRIDOR SHOULD BE DRY AND HIGH
BASED INITIALLY.  THERE IS A REMOTE POSSIBILITY OF WEAK TORNADIC
DEVELOPMENT ALG A CONVERGENCE LINE THAT IS FORMING AS A RESULT OF
THE DENVER CYCLONE...FROM JUST TO THE EAST OF A GREELEY TO DENVER.
BUT THE THREAT OF STORMS PRODUCING TORNADOES IN THIS AREA IS STILL
LOW AT THIS TIME.  AS FOR TNGT... MESOETA BRINGS INITIAL WEAK
DISTURBANCE ACRS ERN CO THIS EVENING ALLOWING FOR SCT SHOWERS AND
ISOLATED T-STORMS TO DEVELOP.  AT 00Z MAIN TROUGH WL BE OVER SRN
UT...THIS SYSTEM EVENTUALLY MAKES INTO THE URBAN CORRIDOR ARND
09Z...SO AFT A BRIEF LULL...SCT SHOWERS AND ISOLD T-STORM THREAT MAY
REDEVELOP AT THAT TIME.  GOOD H5-H3 QG ASCENT WILL OCCUR IN THE MTNS
AND URBAN CORRIDOR FM 03Z-12Z AND ACRS THE NERN PLAINS FM 12Z-18Z ON
FRIDAY.  BEST POTENTIAL FOR PCPN WL OCCUR FURTHER EAST OVER THE NERN
PLAINS (ZNES 48>51).  SOME DOWNSLOPE COMPONENT WL BE PRESENT ALONG
THE URBAN CORRIDOR SO WL KEEP SCT POPS I INHERITED THERE.  AS FOR
FRIDAY...MDLS MAINTAIN BEST POPS OVER THE NERN CORNER OF THE STATE
...SO WL GO WITH LIKELY POPS EARLY IN THOSE AREAS. ELSEWHERE...SOME
SUBSIDENCE IN THE WAKE OF THE TROUGH MAY SETTLE THINGS DOWN BY THE
AFTN...ALTHOUGH AMS WILL BE UNSTABLE ENUF WITH AFTN HEATING TO KEEP
MENTION OF ISOLD POPS ELSEWHERE ACRS THE PLAINS. IN THE THE MTNS...
AMS WL BE UNSTABLE WITH SOME PSBL OROGRAPHIC PCPN.  DIRECTION AT H7
WL BE FVBL NORTHWESTERLY BUT FLOW ALF WL NOT BE VERY STG. IN
ADDITION MSTR IS PROGGED TO DECREASE AOB H7. FOR THIS REASON WL GO
WITH JUST SCT POPS THRU FRIDAY AFTN. COOPER

LONG TERM DISCUSSION: SECONDARY LOW SWINGS THROUGH THE BROAD UPPER
TROF ON SAT WITH THE TRACK OF LOW GENERALLY ACROSS NRN NEW MEXICO
AND INTO THE GREAT LAKES REGION BY LATE SUNDAY.  THERE ARE SOME
DIFFERNCES SHOWING UP BETWEEN THE ETA AND GFS WITH THE EVOLUTION OF
THE SYSTEM AS IT CROSSES THE ROCKY MTN REGION BUT THE END RESULT IS
STILL INTO THE GREAT LAKES REGION. THE LEAD CYLONE MOVING ACROSS
LATER TNT/EARLY FRI SEEMS TO HAVE ALL THE STRENGH AND LEAVES THE
SECONDARY LOW DROPPING IN BEHIND THE WEAKER LINK. THERE IS STILL A
SURGE PROGGED INTO ERN CO LATE FRI NITE/SAT MORNING BUT LOW LVL MSTR
NOT ALL THAT GREAT.  AS NOTED YESTERDAY...STILL NOT A VERY
CONSOLIDATED SYSTEM ON THE SRN END SO NO TIGHT CIRCULATIONS DEVELOP.
THERE WILL SOME UPSLOPE WINDS WITH THE SURGE LATE FRI AND SATURDAY
THEN GRADUALY CLEARING ON SUNDAY. WILL CONTINUE TO ADVERTISE SCT
POPS THRU THIS TROFFY PERIOD. LOOKS LIKE SNOW LEVELS WILL COME DOWN
TO AROUND 6000 FEET SO MAINLY A LIQUID EVENT FOR MUCH OF THE
PLAINS...EXCLUDING PORTIONS OF THE PALMER DIVIDE AND MOUNTAINS OF
COURSE.

RIDGING BUILDS IN ON SUN THEN SLIDES EAST INTO THE CENTRAL PLAINS BY
TUES IN RESPONSE TO THE NEXT DEVELOPING STORM SYSTEM IN THE CENTRAL
PLAINS.  LAST FEW GFS RUNS ARE REALLY INCREASING THE MSTR INTO THE
RGN LATE MON-TUE WITH HEALTHLY RETURN SERLY LOW LVL FLOW WITH A
STATIONARY FRONT DRAPPED ACROSS NERN CO. PLUS WITH NEXT CLOSED LOW
INTO THE GREAT BASIN SHOULD BE ENOUGH COMBINATION OF MSTR...SPRING-
TIME INSTABILITY AND SOME HELP ALOFT FOR SHOWERS. THERE STILL IS A
LOT OF DISCREPENCY AMONGST THE LONG RANGE MODELS WITH THE
DEVELOPMENT OF THE NEXT WEEK LOW...INCLUDING POOR RUN TO RUN
CONSISTENCY AMONG THE GFS ALONE.  REGARDLESS...ENOUGH PARAMETERS
COMING TOGETHER TO AT LEAST INTRODUCE POPS FOR THE MON-WED TIME
FRAME. ENTREKIN

.DEN...NONE.
Hazardous weather outlook, Apr 17, 10:00 AM MST, 6 hours 57 minutes before
COZ030>051-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT THU APR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS THIS AFTERNOON AND SPREAD ONTO THE PLAINS DURING THE LATE
AFTERNOON AND EVENING HOURS.  WHILE MOST OF THE STORMS ARE NOT
EXPECTED TO BE STRONG...THERE IS EXPECTED TO BE ENOUGH WIND SHEAR TO
PRESENT A SMALL THREAT OF TORNADOES ON THE PLAINS DURING THE LATE
AFTERNOON AND EVENING HOURS.

THE THREAT WILL BE GREATEST ALONG A WIND SHIFT LINE EXPECTED TO
DEVELOP JUST EAST OF THE DENVER METRO AREA DURING THE LATE AFTERNOON
...AND ON THE PLAINS FROM WELD COUNTY SOUTHEAST TO LINCOLN COUNTY IN
THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LITTLE DRIER WEATHER FOR THE MOUNTAINS AND PLAINS BY FRIDAY
AFTERNOON AND EVENING WITH ONLY ISOLATED SHOWERS EXPECTED. THE NEXT
LOW PRESSURE SYSTEM WILL BRING ANOTHER CHANCE OF RAIN AND SNOW
SHOWERS LATE FRIDAY NIGHT AND CONTINUING THROUGH SATURDAY NIGHT.
DRIER WEATHER WILL RETURN SUNDAY AND MONDAY.

ANOTHER ROUND OF SHOWERS WILL MOVE BACK INTO THE REGION TUESDAY AND
WEDNESDAY AHEAD OF THE NEXT DEVELOPING LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON.

COOPER/ENTREKIN

The radar

The Denver radar (KFTG), 25 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
April 17, 4:57 PM MST
Where
Adams County, 7 mi E of Brighton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -104.683

Thunderstorm Wind, Denver

When
April 17, 5:15 PM MST
Where
Denver County, 3 mi SW of Denver Intl Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.733, -104.917

Strong thunderstorm winds blew out a windshield.

Hail, Weld

When
April 17, 5:25 PM MST
Where
Weld County, Keenesburg
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
40.100, -104.517

Lightning, Weld

When
April 17, 6:00 PM MST
Where
Weld County, 45 mi SE of Greeley
Reported by
NEWSPAPER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Lightning struck an oil tank and sparked an oil fire. The fire however was quickly extinguished.

Lightning, Larimer

When
April 17, 6:00 PM MST
Where
Larimer County, Ft Collins
Reported by
NEWSPAPER
Coordinates
40.666, -105.461 (the zone’s center; the record gives no point)

Lightning struck at least 4 homes. Each of the fires was quickly extinguished, minimizing the damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354175, 5354177, 5354176, 5354173, 5354174.